Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2024, 11:54 PM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2024, 11:54 PM CDT (04:54 UTC)
- Expired
- Apr 18, 2024, 12:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:09 AM CDT | HAIL 1 | Greenleaf, KS | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 11:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KTOP 180454
SVRTOP
KSC027-117-161-201-180545-
/O.NEW.KTOP.SV.W.0049.240418T0454Z-240418T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1154 PM CDT Wed Apr 17 2024
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Southeastern Washington County in north central Kansas...
Northeastern Clay County in north central Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 1245 AM CDT.
* At 1154 PM CDT, a severe thunderstorm was located near Linn, moving
east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Marysville, Washington, Blue Rapids, Waterville, Linn, Greenleaf,
and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3984 9663 3948 9668 3953 9713 3986 9711
TIME...MOT...LOC 0454Z 279DEG 29KT 3963 9706
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan3 follow-up statements
630
WWUS53 KTOP 180512
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1212 AM CDT Thu Apr 18 2024
KSC027-117-161-201-180545-
/O.CON.KTOP.SV.W.0049.000000T0000Z-240418T0545Z/
Riley-Washington-Clay-Marshall-
1212 AM CDT Thu Apr 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY
AND SOUTHWESTERN MARSHALL COUNTIES...
At 1212 AM CDT, a severe thunderstorm was located 7 miles south of
Barnes, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Blue Rapids, Waterville, Greenleaf, and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3948 9668 3954 9707 3981 9704 3976 9664
TIME...MOT...LOC 0512Z 280DEG 28KT 3960 9689
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gargan952 WWUS53 KTOP 180524 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1224 AM CDT Thu Apr 18 2024 KSC027-180532- /O.CAN.KTOP.SV.W.0049.000000T0000Z-240418T0545Z/ Clay- 1224 AM CDT Thu Apr 18 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area and Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 600 AM CDT for north central and northeastern Kansas. && LAT...LON 3952 9691 3979 9690 3976 9664 3948 9668 TIME...MOT...LOC 0522Z 279DEG 29KT 3959 9678 $$ KSC117-161-201-180545- /O.CON.KTOP.SV.W.0049.000000T0000Z-240418T0545Z/ Riley-Washington-Marshall- 1224 AM CDT Thu Apr 18 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHWESTERN RILEY...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES... At 1222 AM CDT, a severe thunderstorm was located 7 miles south of Waterville, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Blue Rapids, Waterville, and Barnes. At 12:09 AM...A storm spotter reported quarter size hail in Green Leaf. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3952 9691 3979 9690 3976 9664 3948 9668 TIME...MOT...LOC 0522Z 279DEG 29KT 3959 9678 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Gargan
321 WWUS53 KTOP 180535 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1235 AM CDT Thu Apr 18 2024 KSC117-161-201-180545- /O.EXP.KTOP.SV.W.0049.000000T0000Z-240418T0545Z/ Riley-Washington-Marshall- 1235 AM CDT Thu Apr 18 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY... SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 1245 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 600 AM CDT for north central and northeastern Kansas. && LAT...LON 3952 9691 3979 9690 3976 9664 3948 9668 TIME...MOT...LOC 0535Z 279DEG 29KT 3957 9666 $$ Gargan
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 5 hours 14 minutes earlier. Its key messages:
- Severe thunderstorms may develop along a cold front late tonight and Thursday morning. Large hail remains the concern.
- Blustery conditions are expected as the front passes Thursday with temperatures holding in the 50s for most locations.
- There could be some frost Sunday morning impacting gardeners who have plants in the ground.
Area forecast discussion, Apr 17, 6:40 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Wed Apr 17 2024 .KEY MESSAGES... - Severe thunderstorms may develop along a cold front late tonight and Thursday morning. Large hail remains the concern. - Blustery conditions are expected as the front passes Thursday with temperatures holding in the 50s for most locations. - There could be some frost Sunday morning impacting gardeners who have plants in the ground. && .DISCUSSION... Issued at 243 PM CDT Wed Apr 17 2024 19Z water vapor imagery showed a upper wave lifting north over WI and around a closed upper low over southern Saskatchewan. A speed max was noted digging southeast across ID and into WY. At the surface, a weak ridge of high pressure stretched from the northern high plains across northeast KS. Surface low pressure was noted over the northern TX panhandle with a warm front to the east across northern OK and northern AR. As a shortwave over the northern Rockies continues to propagate east tonight, models lift the warm front north with dewpoints in the middle 50s and around 60 advecting into east central Kansas. This front is progged to push back southeast as a strong cold front Thursday morning. While models show the better dynamics passing mainly north of the forecast area, there is expected to be good lift and frontogenesis with the cold front. Meanwhile the CAMs continue to struggle developing deep moist convection along the front as it pushes south. Not sure why this is the case since many of the forecast soundings show little inhibition with around 2000 J/kg or MUCAPE. Additionally effective shear is forecast to be upwards of 45KT. So have a 50 to 80 percent chance for storms across northeast and east central Kansas late tonight and through mid-morning Thursday in spite of the CAMs. Mid level lapse rates around 8C/km and the good effective shear argue for large hail being the main concern. But if a storm is able to move off the front into the warm sector, forecast soundings show nearly 200 m2/s2 of effective SRH. Since the main forcing mechanism is the front, it appears unlikely storms will move ahead of it into the warm sector. Nevertheless think the tornado risk is non-zero. CAMs are also showing isolated to scattered storms developing late this evening within the warm air advection pattern. Instability is more limited for the elevated parcel within the warm air advection, so the main severe risk looks to be with the frontal passage. Models show an expansive stratus deck with the front that hangs in after the front passes into the early afternoon. This along with increasing cold air advection may act to keep temps nearly steady through the day Thursday across east central Kansas. If the sun is able to break out earlier in the day, highs may be a few degrees warmer. A strengthening pressure gradient behind the front is also expected to cause north winds to gust around 40 MPH. If wind speeds increase much more than the current forecast has, we may need to consider a wind advisory for a portion of Thursday. For Friday into next week, models show a quasi zonal pattern across the the central U.S. with much of the energy remaining to the north of the forecast area. There are some POPs on Saturday and again spread through next week. This looks to be for the potential for weak perturbations within the zonal flow, and operational models will show some mid level frontogenesis with saturation passing through from time to time. Confidence in these POPs is low since models have not shown a lot of consistency. With this in mind have stuck with the blend and the small POPs in the extended portion of the forecast. Overall temperature wise, persistent surface ridges from Canada are expected to keep cooler weather in place with seasonal or slightly below normal temps. Now that we are firmly in the growing season, we will need to watch low temps for the coming days. Sunday morning's lows are forecast to be in the middle 30s but there may also be some mid level clouds to inhibit radiational cooling. So will keep an eye on this in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 633 PM CDT Wed Apr 17 2024 Thunderstorms, strong winds and IFR conditions are forecast during the 00Z TAF timeframe. Scattered storms could develop late this evening in eastern KS. Confidence is not overly high on exactly where those storms will occur, so kept VCTS mention for now. Another round of storms is then expected along a cold front toward the early morning hours of Thursday. CIGS look to drop to IFR near the boundary as north winds quickly increase behind the front. Gusts will approach 30 kts as rain exits the area by mid morning. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wolters AVIATION...Teefey
Hazardous weather outlook, Apr 17, 2:54 PM CDT, 9 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 254 PM CDT Wed Apr 17 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-182000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 254 PM CDT Wed Apr 17 2024 This Hazardous Weather Outlook is for east central, north central and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms to develop late this evening over northeast Kansas. Better chances for thunderstorms will be with a cold front that passes through late tonight and through Thursday morning. Storms with the front may have hail around the size of golfballs and perhaps some damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may be ongoing across east central Kansas at daybreak Thursday. These storms will still be capable of large hail and damaging winds. North winds will strengthen behind the cold front Thursday morning and could gust around 40 MPH. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
In the hours before
Local storm report, Apr 17, 10:55 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1055 PM CDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Hail Eskridge 38.86N 96.10W
04/17/2024 M1.00 Inch Wabaunsee KS Trained Spotter
&&
JWSpecial weather statement, Apr 17, 10:57 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
1057 PM CDT Wed Apr 17 2024
KSZ024-039-180430-
Shawnee-Jackson-
1057 PM CDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SHAWNEE AND SOUTH
CENTRAL JACKSON COUNTIES THROUGH 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rossville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Silver Lake, Hoyt, and Mayetta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9589 3920 9598 3936 9572 3920 9559
3914 9559
TIME...MOT...LOC 0357Z 239DEG 22KT 3917 9588
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Apr 17, 11:05 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
1105 PM CDT Wed Apr 17 2024
KSZ038-039-180430-
Wabaunsee-Shawnee-
1105 PM CDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SHAWNEE AND EAST CENTRAL
WABAUNSEE COUNTIES THROUGH 1130 PM CDT...
At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dover, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Northern Topeka, Dover, and Silver Lake.
This includes Interstate 70 between mile markers 345 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 9587 3901 9604 3915 9585 3905 9566
TIME...MOT...LOC 0405Z 221DEG 24KT 3899 9593
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 17, 11:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Wed Apr 17 2024
KSZ023-038-039-180445-
Wabaunsee-Shawnee-Pottawatomie-
1119 PM CDT Wed Apr 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SHAWNEE...NORTHERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES THROUGH 1145 PM
CDT...
At 1119 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wamego, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Wamego, Alma, St. Marys, Dover, St. George, Maple Hill, McFarland,
Paxico, Belvue, Louisville, and Keene.
This includes Interstate 70 between mile markers 324 and 346.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9588 3891 9629 3910 9639 3917 9639
3919 9641 3919 9644 3926 9648 3942 9620
TIME...MOT...LOC 0419Z 253DEG 22KT 3917 9629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STLocal storm report, Apr 17, 11:28 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1128 PM CDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM Hail 1 ESE Paxico 39.06N 96.14W
04/17/2024 E2.75 Inch Wabaunsee KS Emergency Mngr
Between mile markers 332 to 333 along I-70.
&&
JWLocal storm report, Apr 17, 11:35 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1135 PM CDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM Hail Clyde 39.59N 97.40W
04/17/2024 M1.25 Inch Cloud KS Trained Spotter
&&
ngThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:03 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| Apr 17, 9:41 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
| Apr 17, 10:02 PM CDT | Special Weather Statement | TOP | Geary | 28 min |
| Apr 17, 10:26 PM CDT | Special Weather Statement | TOP | Marshall, Washington | 34 min |
| Apr 17, 10:29 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Apr 17, 10:39 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 51 min |
| Apr 17, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 27 min |
| Apr 17, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 21 min |
| Apr 17, 10:57 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Apr 17, 11:05 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Apr 17, 11:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 48 min |
| Apr 17, 11:19 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Apr 17, 11:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Apr 17, 11:32 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Apr 17, 11:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
| Apr 17, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 30 min |
| Apr 18, 12:08 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 24 min |
| Apr 18, 12:41 AM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie, Riley | 49 min |
| Apr 18, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 23 min |
| Apr 18, 1:32 AM CDT | Special Weather Statement | TOP | Jackson | 43 min |
| Apr 18, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 37 min |
| Apr 18, 2:10 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 35 min |
| Apr 18, 2:24 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 51 min |
| Apr 18, 3:17 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| Apr 18, 5:58 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| Apr 18, 6:27 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage | 33 min |
| Apr 18, 6:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Apr 18, 9:39 AM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.